Deep Vein Thrombosis (DVT) & Pulmonary Embolism (PE) Chat Transcript
Marie B. Walker
On March 6, 2007 ClotCare hosted its first ever online chat. ClotCare Senior Editor Henry I. Bussey, Pharm.D. was available live to answer questions submitted via the online chat software. Below is the transcript from the chat session, which focused on deep vein thrombosis (DVT) and pulmonary embolism (PE). Questions appear in black and Dr. Bussey's comments appear in blue.
Currently ClotCare is discussing the value of these online chats and determining whether future chats will be offered. If you are interested in participating in future online chats with ClotCare's editorial board members, please drop us an email at firstname.lastname@example.org to let us know what chat topics you would like to see.
Question: I have had 4 DVTs in the past and I am on Coumadin for life. I have a question about the affect of calorie restricted diet on INR levels.
Response from Dr. Bussey: Calorie restriction alone should not have much of an impact on the INR level. I would point out, however, that many patients get the misimpression that they should modify their diet to reduce vitamin K. Reducing vitamin K in the diet can cause an elevation in the INR and it tends to make the INR less stable.
Additional Info: Vitamin K and Warfarin: What You Should Know
Question: Sir, I have had DVT for 2 plus years. If the clot has come back twice, don't know if in same location,(lower leg/calf area)can a person get cured or ever get off medication?
Response from Dr. Bussey: Whether a person needs to continue anticoagulation for life often depends on whether their DVT was provoked by an event such as trauma or surgery, whether they have had more than one DVT, and whether or not they have a hypercoagulable condition (biochemical abnormality that increases the risk of clotting) or some other risk factor that increases their risk for a DVT. Many of our own patients are in their 80s and 90s and have been on Coumadin (brand name for warfarin) for many years
Additional Info: FAQs About Warfarin (brand name Coumadin)
Question: If a person has had more than 1 dvt, how likely are you to test to see if the patient has a clotting disorder?
Response from Dr. Bussey: One key factor would be whether or not the DVTs were induced by an event (surgery, trauma, etc.) and/or whether or not the DVT occurred while on warfarin. If the DVT recurred without an identifiable cause and especially if it recurred while taking warfarin, that would tend to make one suspect a hypercoagulable state. Other factors that tend to suggest a hypercoagulable state are a clot in an unusual location, a clot at a young age, and a family history of clotting problems. Even so, whether a patient is evaluated for a hypercoagulable condition also should depend on whether finding such a condition will alter therapy. Having such a condition confirmed may interfere with one's ability to secure health insurance
Question: Regarding the previous question about diet - Is it possible that a restricted calorie diet could be more difficult to follow and result in an inconsistent diet and thereby affect the INR?
Response from Dr. Bussey: I suppose that a strict reduction in calorie intake might be difficult to follow and might lead to variable dietary intake. Maintaining a consistent dietary intake of the same types of foods on a weekly basis is critical to maintaining a stable INR. That is not to say that the patient should eat the same foods every day or even the exact same foods every week; but the balance between vegetables, fruits, nuts, etc. should remain fairly consistent week to week.
Additional Info: Vitamin K and Warfarin: What You Should Know
Question: Thank you for your time. My DVT was not caused by any problems that I know of, it just apeared, I did the medication for a year, got off 4 months, and it came back for no apparent reason. It appeared in the same area. I am currently medicating and yet struggling to maintain proper levels. I'm level for now, and soon it will have been another full year. Is there a plan my Doctor can take to find out why this has occurred in same area, or was it the exact same spot and if so, is there any options besides medication?
Response from Dr. Bussey: In most cases if a patient has two unprovoked DVTs, the recommendation is to continue anticoagulation therapy indefinitely or life-long. Although there are some things that one can do to reduce the risk of another clot, I'm afraid I do not know of any effective alternative that is comparable to anticoagulation.
Question: Thanks. I will mention your name when I see him again. Another related issue that I have is ITP. For about 10 years I have had a count of about 100,000. Have you seen other people with DVT that also have ITP?
Response from Dr. Bussey: Yes, our anticoagulation clinic is based in a large hematology/oncology practice and is a referral service. Therefore, we often have patients referred to our clinic who either have difficulty controlling their INR and/or have additional hematological problems.
Question: What are "some things that one can do to reduce their risk of another clot"?
Response from Dr. Bussey: Wearing graduated compression stockings reduce both the risk of another DVT and the risk of developing post thrombotic syndrome (a condition of chronic swelling and discomfort in the leg). Also, one should not stand or sit for long operiods of time as that tends to cause blood to pool in the legs and that can lead to clot formation. One should not sit with their legs crossed at the knees as that also reduces blood flow back to the heart. Lastly, one should avoid dehydration (which can be caused by alcohol or caffeine containing drinks) and one should remain active since muscle activity in the legs helps promote blood flow back to the heart.
Additional Info: FAQ on Post-thrombotic Syndrome
Question: Thanks. In your opinion, would it be safe to supliment with omega3 fish oil while I am on warfarin?
Response from Dr. Bussey: We do have a number of patients who take fish oil supplements and warfarin but there is some concern that fish oil tends to inhibit the function of blood cells called platelets and, by doing so, may add to the bleeding risk. You, of course, should not stop or start any supplement without first discussing such a change with your clinician.
Question: Thank You. What a great thing you do. No need to reply. I figured There would be something more one could do to look inside the area that clots and kind of fix or enlarge that part. I guess I'm dreaming. I will continue to monitor this site and watch for more info. Thank you and you have been very kind.
Response from Dr. Bussey: There are vascular procedures that may be done in some patients to try to open up the blood flow if prior DVT has caused substantial reduction in circulation. Such procedures, however, are used in the hope of relieving post thrombotic symptoms; not as a preventive measure for additional clots
Additional Info: FAQ on Surgical Removal of Blood Clots
Final Comments from Dr. Bussey: It is time for us to sign off...the hour is up. Please remember that you can always submit a question to us at email@example.com. One or more of our editorial board members will do his/her best to respond to your question as soon as possible. Also, please tell others (patients and clinicians) about our website. The more it is used, the better.